APPREHENSIVE

I’m watching Korean TV while Michelle’s making a Korean soup (rice cake soup), and it’s nearly 7pm. I’m preoccupied, though, because tomorrow, Monday, I’m seeing my psychiatrist for a review of my current treatment plan–and the problems I’m having with it.

The main issue is that I’m taking 150 mg of Nortriptyline, a tricyclic antidepressant, and while it does a good job of balancing my mood, it’s having a catastrophic effect on my weight. Nortriptyline’s side-effects include not only weight-gain but also increased appetite, and I’ve got both these things in spades. It’s also given me an extremely sweet tooth, so that I’m always wanting to eat very unhealthy things, and this turn has a drastic effect on things. Since I left hospital in November last year, I’ve regained 10 kg out of the 51 that I managed to lose since December 2012.

I’ve had misgivings about the Nortriptyline since the beginning, because I knew up front that the drug would have effects like this, but for a while it appeared to be doing a decent job of balancing my mood. But all that time, my weight was climbing, and as it climbs, my mood sours in inverse proportion, which in turn leads to unhealthy, emotional eating, sometimes to the point that I don’t care about my weight. Which tells me I’m deeply troubled, to say the least.

So I want to look at possible changes, up to and including coming off the Nortriptyline altogether and trying something else, if there is anything else, or maybe try other sorts of treatment, like maybe ECT, which, while a daunting prospect, is reputed to be highly effective.

My doctor also floated the possibility of starting me on Topamax, an anti-anxiety medication which has the very striking side-effect of weight-loss!

The only potential problem here is that I spent almost half of last year in hospital trying to sort me out with new medication (which is how I ended up on Nortriptyline), and it was a harrowing experience in which I tried a great many things, most of them unsuitable, before going on the Nortriptyline. The experience (withdrawal, anxiety, full depressive cycle, some manic cycles, you name it) was so bad I can’t see my doctor being keen to do all that again.

So I’m apprehensive about tomorrow. I know I’m not yet remotely recovered from last year–I am depressed and anxious as I write this, but I feel a great need to do something to arrest my climbing weight. The way things are going I could end up putting back all the weight I lost, and more, before too long. It’s just about all I think about, my day organised around the daily lunchtime weigh-in.

So am hopeful, but fearful, about tomorrow.

Leave a Reply

Your email address will not be published. Required fields are marked *